Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Morristown, TN

May 18, 20185 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 18, 2018, 5:34 PM EDT for 5 counties in Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 5:34 PM EDT (21:34 UTC)
Expired
May 18, 2018, 6:15 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Blount County, TN, Grainger County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:48 PM EDTTSTM WND DMGAlcoa, TNSEVERAL TREES DOWN NEAR ALCOA, TENNESSEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS54 KMRX 182134
SVRMRX
TNC001-009-057-093-155-182215-
/O.NEW.KMRX.SV.W.0049.180518T2134Z-180518T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
534 PM EDT FRI MAY 18 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Anderson County in east Tennessee...
  Knox County in east Tennessee...
  Northern Blount County in east Tennessee...
  Southwestern Grainger County in east Tennessee...
  Northwestern Sevier County in east Tennessee...

* Until 615 PM EDT.

* At 533 PM EDT, a severe thunderstorm was located over Alcoa, moving
  north at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Knoxville, Maryville, Clinton, Alcoa, Farragut, Louisville,
  Rockford, Eagleton Village, Halls, Friendsville, Walland, Karns,
  Kimberlin Heights, Wildwood, McMahan, Lake Forest, Maloneyville,
  Mascot, Bearden and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3573 8413 3616 8415 3610 8367 3609 8366
      3610 8364 3608 8366 3610 8368 3609 8371
      3606 8369 3605 8367 3604 8367 3604 8365
      3601 8361 3567 8381
TIME...MOT...LOC 2133Z 197DEG 24KT 3579 8397 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
246 
WWUS54 KMRX 182152
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
552 PM EDT FRI MAY 18 2018

TNC001-009-057-093-155-182215-
/O.CON.KMRX.SV.W.0049.000000T0000Z-180518T2215Z/
Anderson TN-Knox TN-Blount TN-Grainger TN-Sevier TN-
552 PM EDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN ANDERSON...KNOX...NORTHEASTERN BLOUNT...SOUTHWESTERN
GRAINGER AND NORTHWESTERN SEVIER COUNTIES...

At 552 PM EDT, a severe thunderstorm was located near Knoxville,
moving north at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Knoxville, Maryville, Clinton, Alcoa, Louisville, Rockford, Eagleton
Village, Halls, Karns, Kimberlin Heights, Wildwood, McMahan, Lake
Forest, Maloneyville, Mascot, Bearden, Powell, Seymour, House
Mountain State Park and Walland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3585 8413 3616 8415 3610 8367 3609 8366
      3610 8364 3608 8366 3609 8371 3606 8369
      3605 8367 3604 8367 3604 8365 3601 8361
      3572 8378
TIME...MOT...LOC 2152Z 197DEG 24KT 3591 8392 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:49 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 18, 2:49 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
249 PM EDT Fri May 18 2018

.SHORT TERM...(Tonight and Saturday)...
The upper pattern only shows minimal signs of change this afternoon
as the persistent weak upper trough continues to hold across much of
the southeast states, albeit slowly tilting negative as it begins to
lift.  In the low/mid levels, sly moisture advection prevails as
well with ample daytime heating induced instability supporting
ongoing/increasing coverage of showers and thunderstorms this
afternoon, perhaps aided by weak shortwave H5 impulses.  With that,
pops remain elevated with widespread likely levels highlighted
through the day.  As for the convection itself, saturated profiles
will work against strong/deep updrafts despite modest lapse rates
and thus cape thereby suggesting mostly general thunder.  That said,
when the weak H5 shortwave impulses pass overhead later today, would
not be shocked if convection deepened slightly to yield a few strong
storms capable of gusty winds and small hail.  All in all, think the
primary threat this afternoon will be brief heavy rainfall, with any
flooding concerns limited by improved storm motions.

Moving into tonight, convection will diminish with loss of heating,
and the boundary layer will decouple resulting in light flow at the
sfc and development of patchy fog.  Not expecting any widespread
dense fog, however sites that received rainfall today/tonight cannot
be overlooked for such.  Saturday looks to be fairly similar to
today as the moist airmass remains and the upper trough is slow to
lift out.  Thus, will keep pops relatively low overnight before
ramping up to likely levels by late morning as additional
development is favored to the west, moving into the region through
the afternoon as the final trough axis traverses the region.
Temperatures on Saturday will remain above normal levels.

.LONG TERM...(Saturday night through Friday)... Expect continued
wet and warm weather through the extended with a very summer-like
and tropical pattern. We'll see an overall decrease in PoPs on
Saturday night as instability decreases with the loss of daytime
heating and the shortwave axis moves to our east. Still, may see a
few showers and thunderstorms overnight, especially in the
evening hours, mainly across northern sections of the forecast
area where greater forcing is expected. Expect mainly dry
conditions on Sunday, but still cannot rule out slight
chance/chance PoPs, especially across the higher elevations.

Expect shortwave ridging to build in early in the week. As usual
with warm season diurnal convection, expect highest PoPs to be
across the higher elevations. Model solutions diverge midweek. The
GFS and CMC show an area of weak low pressure across the eastern GoM
moving inland across the Southeast CONUS midweek, but the ECMWF does
not favor that solution. If a weak tropical low does develop, this
would increase PoPs across parts of the area, but regardless, expect
diurnal convection to occur within a very warm and moist airmass.
Should see above normal temperatures during the week with ridging
and a southerly low-level flow, but shouldn't have widespread 90s
because of the additional cloud cover and very moist boundary
layer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  85  68  87 /  70  50  20  30
Knoxville McGhee Tyson Airport, TN  66  84  67  86 /  50  60  20  30
Oak Ridge, TN                       66  83  66  87 /  50  60  20  30
Tri Cities Airport, TN              63  80  63  82 /  40  70  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CDG/JB
Hazardous weather outlook, May 18, 2:53 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
253 PM EDT Fri May 18 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
253 PM EDT Fri May 18 2018 /153 PM CDT Fri May 18 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon and early evening. Some of these thunderstorms could be
strong with gusty winds, small hail, frequent cloud to ground
lightning, and brief heavy rainfall being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CDG

In the hours before

Special weather statement, May 18, 3:14 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
314 PM EDT FRI MAY 18 2018

TNZ039-040-042-070-073-182000-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
North Sevier TN-
314 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON...NORTHWESTERN
COCKE...WESTERN GREENE...NORTHEASTERN SEVIER AND SOUTH CENTRAL
HAMBLEN COUNTIES UNTIL 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baneberry, or near Newport, moving north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Newport, White Pine, Baneberry, Bybee, Chestnut Hill and
Lowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3588 8325 3593 8339 3620 8335 3612 8306
TIME...MOT...LOC 1914Z 200DEG 11KT 3598 8330

JLB
Special weather statement, May 18, 3:34 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT FRI MAY 18 2018

TNZ067-083>085-182015-
Rhea TN-Roane TN-Meigs TN-McMinn TN-
334 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS...NORTHWESTERN MCMINN AND SOUTHWESTERN ROANE COUNTIES UNTIL 415
PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Spring City, or 10 miles northeast of Decatur, moving
north at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockwood, Decatur, Spring City, Midtown, Harriman, Peakland, Clear
Water, Eagle Furnace, Murray Store, Piney Falls State Park, Grandview
and Ten Mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3549 8480 3578 8489 3583 8480 3582 8478
      3586 8473 3589 8471 3590 8469 3590 8458
      3549 8459
TIME...MOT...LOC 1934Z 180DEG 17KT 3567 8471

JLB
Special weather statement, May 18, 4:09 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
409 PM EDT FRI MAY 18 2018

TNZ035-067-068-084>086-182100-
Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-Morgan TN-McMinn TN-
409 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...LOUDON...
NORTHEASTERN MEIGS...SOUTHWESTERN ANDERSON...NORTH CENTRAL MCMINN...
NORTHWESTERN MONROE AND ROANE COUNTIES UNTIL 500 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Sweetwater, Rockwood, Loudon,
Fairview, Midtown, Harriman, Vonore, Greenback, Philadelphia,
Oakdale, Paint Rock, Bradbury, Pine Orchard, Dearmond, Tellico
Village, Fort Loudon State Park and Coalfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3559 8458 3590 8470 3591 8468 3602 8474
      3601 8433 3590 8427 3582 8418 3557 8422
TIME...MOT...LOC 2008Z 189DEG 21KT 3564 8444
Special weather statement, May 18, 4:21 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT FRI MAY 18 2018

TNZ012-013-035-036-067-182100-
Anderson TN-Roane TN-Scott TN-Campbell TN-Morgan TN-
421 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...WEST CENTRAL ANDERSON...
SOUTHWESTERN CAMPBELL...NORTHERN ROANE AND SOUTHERN SCOTT COUNTIES
UNTIL 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wartburg, Oliver Springs, Sunbright, Rugby, High Point, Coalfield,
Smokey Junction, Rosedale, Robbins, Rugby State Park, Deerlodge,
Norma, Elgin, Frozen Head State Park, Slick Rock and Petros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 8488 3628 8488 3629 8487 3630 8480
      3633 8477 3634 8474 3635 8474 3635 8473
      3637 8472 3636 8431 3600 8435 3600 8473
      3606 8479 3609 8480 3609 8483 3617 8491
      3621 8491
TIME...MOT...LOC 2021Z 189DEG 21KT 3603 8463
Special weather statement, May 18, 4:53 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
453 PM EDT FRI MAY 18 2018

TNZ012-013-035-036-067>069-071-182145-
Anderson TN-Roane TN-Loudon TN-Scott TN-Campbell TN-Knox TN-
NW Blount TN-Morgan TN-
453 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN...NORTHEASTERN
LOUDON...ANDERSON...WESTERN KNOX...NORTHWESTERN BLOUNT...SOUTHWESTERN
CAMPBELL...NORTHEASTERN ROANE AND SCOTT COUNTIES UNTIL 545 PM EDT...

At 452 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Wartburg to near Lenoir
City. Movement was north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, La Follette, Oneida,
Wartburg, Farragut, Oliver Springs, Louisville, Jacksboro,
Huntsville, Helenwood, Caryville, Lake City, Norris, Greenback,
Winfield, Friendsville and Sunbright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8439 3612 8392 3564 8415 3625 8471
      3639 8468 3640 8466 3641 8467 3641 8466
      3642 8467 3660 8463
TIME...MOT...LOC 2052Z 188DEG 25KT 3617 8451 3578 8421
Special weather statement, May 18, 5:11 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
511 PM EDT FRI MAY 18 2018

TNZ036-068-069-071-072-087-182200-
Anderson TN-Blount Smoky Mountains TN-Loudon TN-Knox TN-NW Blount TN-
Southeast Monroe TN-
511 PM EDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...SOUTHERN
ANDERSON...SOUTHERN KNOX...WESTERN BLOUNT AND NORTHEASTERN MONROE
COUNTIES UNTIL 600 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Maryville, moving north at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Maryville, Alcoa, Farragut, Louisville,
Rockford, Eagleton Village, Greenback, Friendsville, Karns, Happy
Valley, Wildwood, Clover Hill, Lake Forest and Bearden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3556 8409 3558 8411 3559 8411 3558 8413
      3558 8415 3559 8415 3560 8417 3562 8419
      3562 8421 3602 8420 3595 8377 3554 8399
TIME...MOT...LOC 2110Z 188DEG 25KT 3565 8409

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:09 PM EDTSpecial Weather StatementMRXBlount51 min
May 18, 2:35 PM EDTSpecial Weather StatementMRXSevier55 min
May 18, 3:12 PM EDTSpecial Weather StatementMRXJefferson48 min
May 18, 3:14 PM EDTSpecial Weather StatementMRXCocke46 min
May 18, 3:34 PM EDTSpecial Weather StatementMRXMeigs41 min
May 18, 4:09 PM EDTSpecial Weather StatementMRXLoudon, Roane51 min
May 18, 4:21 PM EDTSpecial Weather StatementMRXMorgan39 min
May 18, 4:53 PM EDTSpecial Weather StatementMRXAnderson, Scott52 min
May 18, 5:11 PM EDTSpecial Weather StatementMRXBlount49 min
May 18, 5:44 PM EDTSpecial Weather StatementMRXCampbell46 min
May 18, 6:11 PM EDTSpecial Weather StatementMRXKnox49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.